Friday, August 23, 2019

Comments by pro-mentalhealth

Showing 5 of 5 comments.

  • Psychotherapy without medications is effective for many but how would you treat someone with severe Schizoaffective Disorder, ASPD with a history of multiple-homicides (homicides occurred when patient was medication non-adherent and abusing illicits), substance abuse and TBI. I have seen patient stop taking their medications and they will stop eating due to delusions and start smearing feces in their cells. They become violent. Once they receive a long acting anti-psychotic, their mood improves, they start eating and they start smiling. These patients will have long histories that show they have chronic psychosis that will not go away. There are instances when anti-psychotics reduce violent behavior. Stopping medications can not be the correct solution in each and every case. And there are those with SMI who would not be able to engage in psychotherapy without medications.

  • I am not entirely clear if many of the commentators and possibly the author herself has seen severe mental illness on a daily basis. I have had the opportunity to work with those deemed incompetent to stand trial due to psychosis, in a state residential facility for those with severe IDD and autism (non-verbal with IQ less than 30) and in a prison psychiatric hospital in a high-security pod with Death Row offenders. I have also trained at a state hospital. Regularly I see patients who lose insight and stop taking their medications. They stop eating as they believe their food is poisoned. They lose weight and become violent and self-injurious. They stop taking showers and smear feces in their cells. They stop taking their medications for diabetes and hypertension. You see the increase in symptoms. After restarting their antipsychotics, they stop smearing feces and their smile returns. They no longer assault others.

    The assertion that prescribers never consider “deprescribing” does not take into account that those with SMI regularly “deprescribe” on their own. The assertion does not account for those with severe schizophrenia, complicated by severe ASPD marked by multiple homicides, self-injurious behavior (self-nucleation, self-castration, self-ingestion, head-banging etc), substance abuse and TBI. It is a guarantee in some of these patients that once they stop their APs, their symptoms instantly reappear. Often times I attempt to lower the dose and the patient will tell me to re-increase the dose due to auditory hallucination or disorganized thoughts. I still think many of the patients are on high doses but some will know that is the dose that works. Deprescribing against clinical judgement or a patient’s wishes is not patient centered. Often times those patients with a 20+ year history of psychosis are not candidates for “deprescribing”.

  • ECT can be life saving in some instances. One of my patients had catatonia associated with starvation ketosis. She had a history of Bipolar Disorder and had stopped taking her medications prior to her admission. She did not respond to the ativan so after three courses of ECT, she finally started eating. It took another three weeks of inpatient treatment with pharmacotherapy to stabilizer her. Without ECT she would have had to have a PEG tube (feeding tube) surgically inserted in her stomach. ECT does have side effects but it is a highly effective treatment. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4473490/

  • Interesting article. I still have to digest it. I always strive to lower APs by titrating the dose by checking for cogwheeling (was not able to do this in my last job in corrections due to safety concerns). I am not a fan of Haldol 20 mg bid and cogentin 3mg bid doses of the patients I have inherited. However many of the patients I treated have very severe schizophrenia. They have history of substance abuse, TBI, self-injurious behavior and ASPD (all common in high-security prison psychiatric inpatient pod with death row offenders). Anytime I decrease their antipsychotics (i.e. from 20 mg haldol to 17.5 mg) many will report an increase in symptoms or exhibit increasing thought disorganization. Low dosing maybe theoretically attractive but does it translate to real world settings with those with SMI complicated by other factors? Also there are neuro-protective factors with APs as in https://www.mdedge.com/psychiatry/article/76283/schizophrenia-other-psychotic-disorders/beyond-dopamine-other-effects .